Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

May 3, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at May 3, 2021, 1:50 PM CDT for Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 1:50 PM CDT (18:50 UTC)
Expired
May 3, 2021, 2:15 PM CDT
In force
25 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 104 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS84 KMOB 031850
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Mon May 3 2021
 
ALZ060-031915-
Covington AL-
150 PM CDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN COVINGTON COUNTY UNTIL 215 PM CDT...

At 149 PM CDT, the strong thunderstorm was located over Red Level, or
12 miles northwest of Andalusia, moving northeast at 25 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
River Falls, Red Level and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.

LAT...LON 3139 8636 3132 8670 3135 8670 3137 8667
      3139 8667 3140 8666 3143 8667 3144 8670
      3146 8670 3153 8653 3153 8643 3152 8640
      3145 8640 3146 8638
TIME...MOT...LOC 1849Z 246DEG 23KT 3141 8666 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 1:07 PM CDT, 43 minutes earlier.

Area forecast discussion, May 3, 1:07 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
107 PM CDT Mon May 3 2021

.NEAR TERM /Now Through Tuesday/...A shortwave trof over the
Ohio and Tennessee River valleys weakens while ejecting off into
the western Atlantic tonight. A large upper trof located from the
northern Plains to the 4 Corners region meanwhile advances
eastward, and becomes oriented along the Mississippi River valley
by late Tuesday afternoon. This upper trof is actually a phased
southern and northern stream system, and a surface low associated
with the northern stream slowly progresses from Wisconsin to
across the Great Lakes while a surface low associated with the
southern stream moves along the Red River valley then across the
mid Mississippi River valley Tuesday afternoon. These two surface
lows will bring a trailing cold front to a northern Louisiana to
western Tennessee line by late Tuesday afternoon. The forecast
area remains in a rather moist southerly deep layer flow with
precipitable water values increasing from 1.5-1.7 today to 1.5-2.0
inches by Tuesday afternoon. MLCAPE values this afternoon range
from 1500-3000 J/kg with mid level lapse rates around 6.5 C/km,
and model soundings also show abundant dry mid level air to
enhance downdraft production. With the modest shortwaves moving
across the area and daytime heating, this environment will support
likely pops north of a MOB-EGI line this afternoon with coverage
gradually diminishing tonight.  0-6 km bulk shear will be
generally low around 25 knots but higher values of 30-35 knots are
possible. The fairly high instability values and limited shear
values suggest slow moving storms with precipitation loading/mid
level dry air entrainment as the main mechanisms leading to
strong, potentially severe storms with damaging wind gusts and
large hail. Locally heavy rainfall is also possible. A severe
thunderstorm watch is in effect for interior areas until 8 pm. The
Storm Prediction Center (SPC) has a slight risk over interior
areas with a marginal risk over most of the remainder through
tonight.

For Tuesday, a series of vigorous shortwaves will advance eastward
across the forecast area during the day while the upper trof
advances toward the region.  Bulk shear values will be low Tuesday
morning, 20-25 knots, but then increase to 35-45 knots in the
afternoon with the highest values over the northwestern portion of
the area.  MLCAPE values of 1500-3000 J/kg are expected, and mid
level lapse rates look a bit steeper when compared to today and
around 7C/km.  It is not clear at this time as to how convection
will evolve in response to the pattern/environment, with scenarios
in Convection Allowing Models (CAMS) ranging from a cold pool driven
line of convection advancing into the forecast area to near the I-65
corridor Tuesday afternoon or a line of convection that develops
further to the west and doesn't move into the area until the
evening. The cold pool driven line of convection is certainly a
possible scenario given that model soundings show abundant dry
air above 650 mb to contribute to downdraft production. Larger
scale guidance such as the GFS and ECMWF strike a compromise with
a line of convection advancing into the northwesternmost portion
of the area late Tuesday afternoon. SPC has an enhanced risk over
southeast Mississippi and interior southwest Alabama with a slight
risk over much of the remainder of the area. Damaging winds,
large hail, and a few tornadoes are possible.  Lows tonight will
be mild and mostly in the lower 70s, and highs on Tuesday range
from the lower 80s near the coast to the mid to upper 80s further
inland. A high risk of rip currents continues through the period.
/29

&&

.AVIATION...
18Z issuance...MVFR ceilings prevail over the area through the
period, with localized IFR conditions possible in showers and
storms moving across the area during the afternoon and evening.
Southerly winds around 15 knots decrease to around 10 knots
tonight then increase back to around 15 knots Tuesday morning.
/29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, May 3, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Mon May 3 2021

ALZ060-031915-
Covington AL-
150 PM CDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN COVINGTON COUNTY UNTIL 215 PM CDT...

At 149 PM CDT, the strong thunderstorm was located over Red Level, or
12 miles northwest of Andalusia, moving northeast at 25 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
River Falls, Red Level and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.

LAT...LON 3139 8636 3132 8670 3135 8670 3137 8667
      3139 8667 3140 8666 3143 8667 3144 8670
      3146 8670 3153 8653 3153 8643 3152 8640
      3145 8640 3146 8638
TIME...MOT...LOC 1849Z 246DEG 23KT 3141 8666

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:19 AM CDTSpecial Marine WarningMOB56 min
May 3, 1:50 AM CDTSpecial Weather StatementMOBEscambia40 min
May 3, 2:24 AM CDTSpecial Weather StatementMOBButler, Conecuh66 min
May 3, 2:56 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington49 min
May 3, 1:57 PM CDTTornado WarningMOBCovington, Crenshaw48 min
May 3, 3:22 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Crenshaw113 min
May 3, 1:45 AM CDTSpecial Weather StatementMOBGreene45 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.